Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 363, NWS Dodge City, KS

September 30, 1998Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 30, 1998, 1:39 AM CDT for Ness County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 1:39 AM CDT (06:39 UTC)
Expired
Sep 30, 1998, 2:10 AM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3089 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 300639 RRA
SVRDDC
KSC135-300710-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
139 AM CDT WED SEP 30 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 210 AM CDT

* AT 137 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTHWEST OF BAZINE MOVING NORTHEAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED
  BAZINE                       BY 145 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

REITER/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:18 PM CDT, 10 hours 21 minutes earlier.

Area forecast discussion, Sep 29, 3:18 PM CDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT TUE SEP 29 1998

SURFACE BOUNDARY WAS LOCATED ACROSS THE NORTHWESTERN COUNTIES OF THE
CWA THIS AFTERNOON AS ATMOSPHERE CONTINUES TO DESTABILIZE.  SFC PLOTS
INDICATING WIND CONFLUENCE AND MOISTURE FLUX CONV NEAR FRONTAL
BOUNDARY AT 18Z.  BEST INSTABILITY SEEMS TO BE ACROSS THE EAST.  ALL
MODELS AREA FAIRLY CONSISTANT AND IN AGREEMENT WITH EACH OTHER IN
KEEPING THIS WEAK BOUNDARY NEARLY STATIONARY OVERNIGHT.  WILL
THEREFORE GO WITH SLIGHTLY HIGHER POPS ACROSS THE NORTHERN CWA NEAR
THE FRONTAL BOUNDARY THAN THE SOUTHEAST TONIGHT.

THE BIG QUESTION THIS AFTERNOON IS THE SFC HIGH THAT WILL MOVE OUT OF
CANADA INTO THE NORTHERN PLAIN AND PUSH A COLD FRONT SOUTH ACROSS THE
STATE ON WEDNESDAY.  INITALLY THERE APPEARS TO BE LIMITED UPPER LEVEL
SUPPORT...HOWEVER THIS GRADUALLY CHANGES DURING THE AFTERNOON.
SHOWERS AND THUNDERSTORMS SHOULD MAINLY BE CONFINED NEAR THIS FRONT.
WITH ISENTROPIC LIFT KEEPING CLOUDS AND MAINLY LIGHT RAIN OVER THE
AREA THROUGH WEDNESDAY NIGHT.  THE SLOW MOVING UPPER LEVEL LOW OVER
SOUTHWEST CALIFORNIA THIS AFTERNOON WILL EVENTUALLY MOVE INTO UTAH
LATE WED.  UPPER LEVEL DIVERGENCE WILL THEN INCREASE AS CYCLONIC FLOW
ALOFT MOVES INTO SOUTHWESTERN KS LATE WED NIGHT AND THU.  WILL BE
KEEP CLOUDS AND PCPN IN THE AREA ON THURSDAY.

ONGOING EXTENDED FORECAST LOOKS GOOD. TODAYS MODELS SHOW THE
CANADIAN HIGH STRONGER THAN PREVIOUS RUNS...AND THIS SEEMS
REASONABLE GIVEN CURRENT OBS OVER WESTERN CANADA. BOTTOM LINE IS
THAT COOL CONDITIONS ASSOCIATED WITH THIS HIGH AND UPSLOPE WILL
PREVAIL THROUGH WEEKS END. AS UPPER FLOW BECOMES MORE SOUTHWESTERLY
WITH TIME AND RETURN SURFACE FLOW SETS UP...WE SHOULD SEE THE COLD
AIR SCOUR OUT OVER THE WEEKEND ALONG WITH WARMER TEMPERATURES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 062/076 049/061 049 356
GCK 061/075 053/061 049 356
EHA 059/082 053/061 049 346
LBL 060/082 052/062 049 346
HYS 062/076 050/060 049 354
P28 065/080 055/064 050 236

.DDC...NONE.

RB/MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 7:04 PM CDTSevere Thunderstorm WarningDDCRush31 min
Sep 29, 7:53 PM CDTSevere Thunderstorm WarningDDCRush47 min
Sep 30, 1:49 AM CDTSevere Thunderstorm WarningDDCRush31 min
Sep 30, 2:17 AM CDTSevere Thunderstorm WarningDDCRush33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.